Jump to content
CrazyBoards.org

(Depakene?) Valproic Acid virgin - scared! Should I be?!


Recommended Posts

just been prescribed (250mg am, 500mg pm) Valproic acid (am I correct in thinking this is Depakene?) - the pharmacist has forgot to put the med info sheet in the tablet boxes. Rather worried about taking it after reading some of the postings.

Mainly about the potential gut problems - I have Colitis & ulcer-problems: can't take asprin, need to take antacids, can't drink coke / coffee / beer, eat salad etc. / spicy or fatty food much of the time anyway, so am I right to anticipate agony when I take this ?

I also have (thankfully very mild, though pervasive) eating hang-ups (I eat 2 or 3 times a day, but can't bring myself to eat more than a bowl of cereal - I'd eat salad, if I could, instead), so taking it with a hearty meal is not an option (I anticipate this will get worse as well, if I put on weight due to this med). Drinking more than a 1pt water makes me want to spue, too.

Any advice, bearing the above in mind?! ;)

K

Link to comment
Share on other sites

In your case, it sounds like you will be predisposed to some substantial gastrointestinal side affects. This stuff was really hard on my stomach at first. Also, you will most likely have some drowsiness; or in my case, insomnia. This stuff can be pretty hard on your body, so if you drink or do drugs, you will wish you hadn’t. As for weight gain.. I haven’t noticed any yet.

I haven’t been on Depakote long enough to tell anything about the long term side effects, so I wont. Also, im on Divalproex, which is a bit different and less harsh. But don’t believe everything you read about medications online, because you will never know how they will effect you personally. However, if you experience anything serious, talk to your doctor asap!

You should always try to have a positive outlook when you are taking new meds, because worrying too much can cause added stress. This added stress can mimic the symptoms of side effects. I believe that there is a strong connection between the body and the mind. Yes, there will probably be side effects, but if you have the drive to hack it out, you might just get through the hard part.

Link to comment
Share on other sites

When I first started Depakote, I did have problems with heartburn and acid reflux, but after a few months they went away. Depakote has been a good drug for me and it was worth the crappy side effects, but with your history of gastrointestinal problems it might not be as good a choice. I would give it a shot at least, especially if, like me, you have tried other drugs that haven't worked. If the side effects get too bad, you can always stop taking it.

Link to comment
Share on other sites

Thanks for your responses

I have been having anxiety attacks over this, which as you say, may affect side-effects - these are made worse as I was coming off pregabalin (which helps my GAD) so I can go on valproic acid. I'm going to trust the pharmacist's word that I can take these together, & maintain my dose til I know the score with Depakene.

I'll give it a go, taking an antacid beforehand, & try to eat something with it.

cheers

p.s. thanks for letting me know about the booze - I'll try to leave this alone til the meds have settled, at least

Link to comment
Share on other sites

I have had no problem with Depakote, it has been a wonder drug for me. I have IBS and have no issues with tummy troubles. I would give it a fair go before you dismiss it.

Link to comment
Share on other sites

You should really try to get Divalproex instead of the Valproic Acid. I have heard that the depakene is a lot worse than the depakote. But I have heard that most American drug plans only cover the acid.

Link to comment
Share on other sites

Thanks for you comments - interesting...

You should really try to get Divalproex instead of the Valproic Acid. I have heard that the depakene is a lot worse than the depakote. But I have heard that most American drug plans only cover the acid.

I was told by my pdoc she was giving me Valproic Acid. However, on opening the med box again last night (labelled 'Valproic Acid, as semisodium salt'), I noticed the tablet strips are labelled as Depakote (Valporate Semisodium), not Depakene, which I thought was the acid. Are they very different - I'm rather confused?!!

I've not taken any yet, as I'm on a downer & worried about being sent even further down - does this drug act as an AD in any way, like Lithium is supposed to do?

I'm now quite concerned that the pharmacist has got it wrong! I had to go back to the pharmacy yesterday to get the med info she'd forgotten to put into the box (this is labelled 'Depakote Valporate Semisodium aka Divalporex Sodium') - her error being put down by herself to 'too much talking'. Maybe she ordered the wrong stuff (though this was the day before)? It's now too late to speak to her - I'll have to wait til Mon AM. Mind you, if Divalporex is the lesser evil...

re. 'American drug plans' - I'm guessing this is related to insurance?? I'm in the UK, so NHS at least removes this worry, if so.

Link to comment
Share on other sites

Actually, Depakote/divalproex semisodium isn't the same as valproic acid. They both dissociate into the valproate ion in the body leading to a similar effect. But the divalproex semisodium form is supposed to be much milder in terms of side effects, especially the ones of the gastrointestinal variety. The extended release form (Depakote ER) is supposed to be even milder.

I experienced a few stomach difficulties on Depakote, fewer on the ER form, but still some. I found that these were helped immensely by taking deglycyrrhizinated licorice supplements. These are available at moth health stores and it's usually sold simply as DGL. The basic idea with this is that it stimulates mucus sectretion in the stomach. (According to this page it also may be beneficial against certain types of stomach bacteria.) It's important to get the deglycyrrhizinated variety, since glycyrrhizine is potentially hypertensive.

Anyway, taking DGL more or less ameliorated any stomach issues I had with Depakote. It might be worthwhile giving it a shot.

Good luck,

cache-monkey

Link to comment
Share on other sites

Actually, Depakote/divalproex semisodium isn't the same as valproic acid. They both dissociate into the valproate ion in the body leading to a similar effect. But the divalproex semisodium form is supposed to be much milder in terms of side effects, especially the ones of the gastrointestinal variety. The extended release form (Depakote ER) is supposed to be even milder.

I experienced a few stomach difficulties on Depakote, fewer on the ER form, but still some. I found that these were helped immensely by taking deglycyrrhizinated licorice supplements. These are available at moth health stores and it's usually sold simply as DGL. The basic idea with this is that it stimulates mucus sectretion in the stomach. (According to this page it also may be beneficial against certain types of stomach bacteria.) It's important to get the deglycyrrhizinated variety, since glycyrrhizine is potentially hypertensive.

Anyway, taking DGL more or less ameliorated any stomach issues I had with Depakote. It might be worthwhile giving it a shot.

Good luck,

cache-monkey

thanks - I'll give this a go!

Link to comment
Share on other sites

Hi Dipsy,

here in Canada, (BC, anyway) we get Divalproex Sodium, which the pharmacist says is somewhat different from Divalproic Acid, and somewhat different from Depakote. all very similar in makeup. If I have it right, the Divalproex Sodium is released in the intestine rather than the stomach, resulting in much better tolerance.

I take 750 mg at this time in the pm, and was up to 1200 mg (b.i.d.) earlier this yr. I had no gut problems, but other unrelated side effects.

It doesn't feel great on an empty stomach late at night, but I think that's more about the large tablets sitting there. I find that taking it an hour or so before bed is fine, and if late, a glass of milk works, or a little food.

PS- the brand name here is Epival.

Link to comment
Share on other sites

Hi Dipsy,

here in Canada, (BC, anyway) we get Divalproex Sodium, which the pharmacist says is somewhat different from Divalproic Acid, and somewhat different from Depakote. all very similar in makeup. If I have it right, the Divalproex Sodium is released in the intestine rather than the stomach, resulting in much better tolerance.

thanks for that - I've got up the courage & just taken my 1st tab with cereal, yoghurt, zantac. I've now just got wait it out. I know sound like such a coward, but have had so much agonising abdo pain recently, I'm reluctant to bring more on.

hey ho.

thanks all, for your support & putting my mind at rest

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...